Ophthalmic Surgery, Lasers and Imaging Retina

Images in Ophthalmology 

Accidental Globe Perforation During Posterior Sub-Tenon's Injection of Triamcinolone Acetonide

Simar Rajan Singh, MS; Mohit Dogra, MS; Ramandeep Singh, MS; Mangat Ram Dogra, MS

Abstract

Complications of posterior sub-Tenon's steroid injections like glaucoma, cataract, sub-conjunctival hemorrhage and ptosis are well known. The authors present this photo essay to highlight a rare but serious complication of globe perforation secondary to posterior sub-Tenon's triamcinolone injection and describe its management.

[Ophthalmic Surg Lasers Imaging Retina. 2019;50:466–467.]

Abstract

Complications of posterior sub-Tenon's steroid injections like glaucoma, cataract, sub-conjunctival hemorrhage and ptosis are well known. The authors present this photo essay to highlight a rare but serious complication of globe perforation secondary to posterior sub-Tenon's triamcinolone injection and describe its management.

[Ophthalmic Surg Lasers Imaging Retina. 2019;50:466–467.]

A 58-year-old diabetic male presented with complaints of sudden painful vision loss in his right eye (OD) following a posterior sub-Tenon's (PST) injection of triamcinolone acetonide (TA) for diabetic macular edema (DME) elsewhere. He had a visual acuity (VA) of counting fingers close to face. Slit-lamp examination (Figure 1A) revealed a scleral rupture and exposure of the ciliary body (red arrow) in the upper temporal quadrant with a deposit of TA seen posteriorly (yellow arrow). Intraocular pressure was 10 mm Hg on non-contact tonometry. Fundus examination revealed intravitreal and subretinal deposit of TA with accompanying subretinal and vitreous hemorrhage (Figure 1B). A diagnosis of inadvertent globe perforation with subretinal TA during PST injection was made. OD was subjected to 25-gauge pars plana vitrectomy with displacement of subretinal steroid and blood with silicone oil and face-down positioning. At 6 months' follow-up, the patient's VA improved to 20/120 with an attached retina and presence of residual subretinal TA superior to the fovea (Figure 1C).

Globe perforation during posterior sub-Tenon's injection of triamcinolone acetonide. (A) Anterior segment photograph showing sub-Tenon's deposit of triamcinolone in the superotemporal quadrant (yellow arrow) with uveal show at the 10-o'clock suggestive of globe rupture (red arrow). (B) Fundus photograph of the right eye showing sub-macular triamcinolone with subretinal and vitreous hemorrhage. (C) Fundus photograph 6 months after vitrectomy showing attached retina with presence of residual subretinal triamcinolone superior to the fovea.

Figure 1.

Globe perforation during posterior sub-Tenon's injection of triamcinolone acetonide. (A) Anterior segment photograph showing sub-Tenon's deposit of triamcinolone in the superotemporal quadrant (yellow arrow) with uveal show at the 10-o'clock suggestive of globe rupture (red arrow). (B) Fundus photograph of the right eye showing sub-macular triamcinolone with subretinal and vitreous hemorrhage. (C) Fundus photograph 6 months after vitrectomy showing attached retina with presence of residual subretinal triamcinolone superior to the fovea.

PST TA is generally given to patients with DME and posterior uveitis.1 If given incorrectly, there is a risk of accidental ocular perforation leading to retinal tears, subretinal hemorrhage, vitreous hemorrhage, retinal detachment, and subretinal/vitreous deposition of TA.2 There are various methods described for PST injection. Cannula method should be the preferred as it is as efficacious as the Smith and Nozik method but has lower incidence of iatrogenic globe perforation than the orbital floor injection method.3 While advancing the cannula/needle in the sub-Tenon's space, side-to-side sweeping movements should be employed to reach posterior to the equator and gradual controlled injection of TA should be done. All patients who receive a PST injection should be examined immediately after the procedure. In case of suspected globe perforation, urgent vitrectomy with removal of all the intravitreal TA and clearing the sub-foveal TA is advocated in these cases to prevent toxic macular damage and retinal detachment.4,5

References

  1. Byun YS, Park YH. Complications and safety profile of posterior subtenon injection of triamcinolone acetonide. J Ocul Pharmacol Ther. 2009;25(2):159–162. doi:10.1089/jop.2008.0087 [CrossRef]
  2. Gomez-Ulla F, Gonzalez F, Ruiz-Fraga C. Unintentional intraocular injection of corticosteroids. Acta Ophthalmol. 1993;71(3):419–421. doi:10.1111/j.1755-3768.1993.tb07161.x [CrossRef]
  3. Venkatesh P, Kumar CS, Abbas Z, Garg S. Comparison of the efficacy and safety of different methods of posterior subtenon injection. Ocul Immunol Inflamm. 2008;16(5):217–223. doi:10.1080/09273940802209153 [CrossRef]
  4. Zinn KM. Intraocular injection of depot corticosteroid and its surgical removal using the pars plana approach. Ophthalmology. 1981;88(1):13–17. doi:10.1016/S0161-6420(81)35081-7 [CrossRef]
  5. Gopal L, Bhende M, Sharma T. Vitrectomy for accidental intraocular steroid injection. Retina. 1995;15(4):295–299. doi:10.1097/00006982-199515040-00005 [CrossRef]
Authors

From Advanced Eye Centre, Department of Ophthalmology, Post Graduate Institute of Medical Education and Research (PGIMER), Chandigarh, India.

The authors report no relevant financial disclosures.

The authors would like to acknowledge the technical staff of the Retina Lab at Advanced Eye Centre, PGIMER, Chandigarh – Arun Kapil, Sushil Bhatt and Nitin Gautam – for the help with acquiring the photographs of the patient.

Address correspondence to Mohit Dogra, MS, Advanced Eye Center, Dept. of Ophthalmology, Post Graduate Institute of Medical Education and Research, Chandigarh, India; email: drmohitdogra@gmail.com.

Received: November 25, 2018
Accepted: February 01, 2019

10.3928/23258160-20190703-11

Sign up to receive

Journal E-contents